Common Adverse drug reactions to First line drugs in Tuberculosis care and the role of m-Health in patient self-reporting and pharmacovigilance in Nigeria: A Narrative review

Authors

  • Edward E. Department of Community Health, University of Uyo Teaching Hospital, Uyo Akwa Ibom State, Nigeria
  • Ekanem U. S.
  • Ekanem A. M.

Keywords:

Tuberculosis, First line drugs, Adverse drug reactions, mHealth, Patient self-reporting

Abstract

The treatment of tuberculosis requires the use of First line drugs that often cause adverse drug reactions (ADR) in some patients and this is capable of affecting adherence to the treatment. Many patients do not report these ADRs even though technologies are available at their disposal. The objectives of this review are to assess the common adverse drug reactions reported during the care of patients on First line anti-TB drugs and the use of m-health in self-reporting the ADRs by patients receiving anti-TB care. A literature search was conducted using key words on PUBMED and GOOGLE SCHOLAR. The commonest ADRs many patients presented with were gastrointestinal symptoms and symptoms of drug induced hepatotoxicity. The use of m-Health as an intervention for reporting ADRs is poor in sub-Saharan Africa, however in spite of some challenges, it is seen as a veritable opportunity for patient reporting of ADRs and the improvement of outcomes of Directly Observed Therapy Short course, (DOTS) for tuberculosis management.

Additional Files

Published

01-04-2021

Issue

Section

Articles

Most read articles by the same author(s)